Friday, January 13, 2012

Plateaus aren't for the Faint of Heart

Plateau?

I got a call a week ago from my oncologist who was practically bubbling over...."How was your Christmas?" Fine...."GREAT! Well....this is the first opportunity I've had to call in between patients and you were the first one on my list that I wanted to reach....Your tumor markers were 214 in December and Tuesday (Jan. 3) they were 237! The tamoxifen seems to be working and you've hit a plateau."

I told him that I would have rathered it be much less....and that I was sort of flipping out about the whole thing...and that I was sorry that I wasn't satisfied.

You see, I'm kind of prejudiced against Tamoxifen....and I'm not liking the whole concept of waiting. It is much easier to be a warrior wielding a sword than standing at the front of a battle line waiting for the command to "charge."

I was on Tamoxifen years ago...and it didn't work for me. Current information indicates that sometimes those who are on aromatase inhibitors (such as Armidex and Aromasin, both of which I was on) and have failed, sometimes the cancer is tricked into taking the Tamoxifen after switching off the A.I.s However, the die is cast and I've painted Tamoxifen as a "wimpy drug."

I'm experiencing discomfort in my spine, my shoulder and my sternum, all locations of metastesis. My knee hurts as does my ankle from time to time....and my hip can be the source of a great deal of pain....but that's the area of most active issue and the location of a cancer caused break in the acetabulum (the cup part where the head of the femur fits into the socket).  The knee and the ankle is more probably caused by the 1/2 difference in the leg length because of the break and my listing gait it causes.

So...the plan is to wait....a P.E.T. scan now wouldn't probably accurately show what's happening as it is expected you have a tumor flare for the first couple of months that you're on Tamoxifen (I started on my 21st anniversary on Oct. 13). I will have my markers checked again on Feb. 2, and if there is improvement in the markers (i.e. they drop) then I will continue with Tamoxifen as long as it continues to work. If they rise, then I'll have a P.E.T. scan.

I'd really rather bring in the heavy infantry and blast this damned disease out of my system. However, sometimes the battles are won by being patient.

I am coming to terms with this....I find it interesting that I often don't think of having cancer even now...I am upset by the lack of stamina that I have.  My neighbors came over and helped paint my master bedroom (a project which has been in the making since I purchased the paint...and the house...in 2005).  I moved furniture.  I'm still dragging because I got so tired....and I'm still a little sore from using muscles that I haven't used in the last year.

However, telling any warrior that they have to be patient is easier said than done.

1 comment:

  1. Hang in there, Lisa! With metastatic cancer, as you know, it's a long haul and the longer you can stay on the less invasive drugs, the better. Too much chemo can definitely ruin the quality of your life and sometimes kill you. You've made it this far; I have faith you can do this!!1

    ReplyDelete